Conformally invariant powers of the Laplacian–A complete nonexistence theorem. (English) Zbl 1066.53037

In 1992, C. R. Graham, R. Jenne, L. J. Mason and G. A. J. Sparling [Conformally invariant powers of the Laplacian. I: Existence, J. Lond. Math. Soc., II. Ser. 46, No. 3, 557–565 (1992; Zbl 0726.53010)] constructed natural conformally invariant operators between densities of weights \(k-n/2\) and \(-k-n/2\) for all \(n, k\) except for the case \(n\geqslant4\) even and \(k>n/2\). They conjectured that this result is sharp.
In the article of A. R. Gover and K. Hirachi this conjecture is completely proved. The authors use so-called Fefferman-Graham obstruction tensor. For a class of conformal metrics for which obstruction tensor vanishes they build a curvature expression and by direct calculation using the tractor calculus show that it is nonzero. However it must be zero under the conjecture conditions, that is a sequence of some classical invariant theory. The authors point out that their idea can be used in wide range of settings where similar nonexistence statements can appear, such as irreducible bundles on conformally flat manifolds and CR structures.


53A30 Conformal differential geometry (MSC2010)
53C21 Methods of global Riemannian geometry, including PDE methods; curvature restrictions


Zbl 0726.53010
Full Text: DOI arXiv


[1] T. N. Bailey, M. G. Eastwood, and A. R. Gover, Thomas’s structure bundle for conformal, projective and related structures, Rocky Mountain J. Math. 24 (1994), no. 4, 1191 – 1217. · Zbl 0828.53012 · doi:10.1216/rmjm/1181072333
[2] Thomas P. Branson, Sharp inequalities, the functional determinant, and the complementary series, Trans. Amer. Math. Soc. 347 (1995), no. 10, 3671 – 3742. · Zbl 0848.58047
[3] Andreas Čap and A. Rod Gover, Tractor bundles for irreducible parabolic geometries, Global analysis and harmonic analysis (Marseille-Luminy, 1999) Sémin. Congr., vol. 4, Soc. Math. France, Paris, 2000, pp. 129 – 154 (English, with English and French summaries). · Zbl 0996.53012
[4] Andreas Čap and A. Rod Gover, Tractor calculi for parabolic geometries, Trans. Amer. Math. Soc. 354 (2002), no. 4, 1511 – 1548. · Zbl 0997.53016
[5] Sun-Yung A. Chang and Paul C. Yang, Partial differential equations related to the Gauss-Bonnet-Chern integrand on 4-manifolds, Conformal, Riemannian and Lagrangian geometry (Knoxville, TN, 2000) Univ. Lecture Ser., vol. 27, Amer. Math. Soc., Providence, RI, 2002, pp. 1 – 30. · doi:10.1090/ulect/027/01
[6] Michael Eastwood and Jan Slovák, Semiholonomic Verma modules, J. Algebra 197 (1997), no. 2, 424 – 448. · Zbl 0907.17010 · doi:10.1006/jabr.1997.7136
[7] Charles Fefferman and C. Robin Graham, Conformal invariants, Astérisque Numéro Hors Série (1985), 95 – 116. The mathematical heritage of Élie Cartan (Lyon, 1984). · Zbl 0602.53007
[8] William Fulton and Joe Harris, Representation theory, Graduate Texts in Mathematics, vol. 129, Springer-Verlag, New York, 1991. A first course; Readings in Mathematics. · Zbl 0744.22001
[9] A. Rod Gover, Aspects of parabolic invariant theory, Rend. Circ. Mat. Palermo (2) Suppl. 59 (1999), 25 – 47. The 18th Winter School ”Geometry and Physics” (Srní, 1998). · Zbl 0967.53033
[10] A. Rod Gover, Invariant theory and calculus for conformal geometries, Adv. Math. 163 (2001), no. 2, 206 – 257. · Zbl 1004.53010 · doi:10.1006/aima.2001.1999
[11] A. R. Gover and C. R. Graham, CR invariant powers of the sub-Laplacian, preprint · Zbl 1076.53048
[12] A. R. Gover and L. J. Peterson, Conformally invariant powers of the Laplacian, Q-curvature, and tractor calculus, Comm. Math. Phys., 235 (2003) 339-378. · Zbl 1022.58014
[13] C. Robin Graham, Conformally invariant powers of the Laplacian. II. Nonexistence, J. London Math. Soc. (2) 46 (1992), no. 3, 566 – 576. · Zbl 0726.53011 · doi:10.1112/jlms/s2-46.3.566
[14] C. Robin Graham, Ralph Jenne, Lionel J. Mason, and George A. J. Sparling, Conformally invariant powers of the Laplacian. I. Existence, J. London Math. Soc. (2) 46 (1992), no. 3, 557 – 565. · Zbl 0726.53010 · doi:10.1112/jlms/s2-46.3.557
[15] C. R. Graham and M. Zworski, Scattering matrix in conformal geometry, Invent. Math., 152 (2003) 89-118. · Zbl 1030.58022
[16] Hans Plesner Jakobsen and Michele Vergne, Wave and Dirac operators, and representations of the conformal group, J. Functional Analysis 24 (1977), no. 1, 52 – 106. · Zbl 0361.22012
[17] Roger Penrose and Wolfgang Rindler, Spinors and space-time. Vol. 1, Cambridge Monographs on Mathematical Physics, Cambridge University Press, Cambridge, 1984. Two-spinor calculus and relativistic fields. · Zbl 0538.53024
[18] T. Y. Thomas, On conformal geometry, Proc. Natl. Acad. Sci. USA, 12 (1926) 352-359.
[19] V. Wünsch, Some new conformal covariants, Z. Anal. Anwendungen 19 (2000), no. 2, 339 – 357. · Zbl 0978.53034 · doi:10.4171/ZAA/954
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.